Hail, Garfield
- When
- April 24, 2:16 PM CST
- Where
- Garfield County, 9 mi W of Douglas
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.267, -97.833
48 hail, 7 thunderstorm wind, 3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 24, 2:14 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 314 PM CDT MON APR 24 2006 .DISCUSSION... WILL CANCEL RED FLAG WARNING EARLY AS FIRE WEATHER CONDITIONS WILL REMAIN IN HIGH TO VERY HIGH CATEGORY. MAIN FOCUS IN THE SHORT TERM WILL BE EVOLUTION OF SEVERE WEATHER THIS AFTERNOON AND EVENING. OUTFLOW BOUNDARY FROM MORNING/AFTERNOON CONVECTION EXTENDING FROM NORTHWEST OKLAHOMA INTO CENTRAL SECTIONS OF THE STATE APPEARS TO OFFER BEST CHANCE FOR STORMS IN SHORT TERM. INSTABILITY AND SHEAR VECTORS MORE THAN SUFFICIENT FOR SUPERCELLS. BACKED FLOW ACROSS THIS AREA ALSO APPEARS TO OFFER BEST CHANCE FOR TORNADOES. DRYLINE ACROSS WESTERN PARTS OF STATE WILL ALSO BE FOCUS FOR STORMS...BUT COVERAGE WILL LIKELY BE LESS FARTHER SOUTH. STORMS COULD EVOLVE INTO LINEAR COMPLEX AS COLD FRONT PUSHES FARTHER SOUTH INTO THE STATE THIS EVENING AND OVERNIGHT. CLOUDY...WINDY AND COOL CONDITIONS WILL DEVELOP BEHIND COLD FRONT WITH LINGERING CHANCES OF STORMS OR RAIN SHOWERS DURING FIRST HALF OF TUESDAY. HAVE TRENDED TEMPS MORE WITH MAV NUMBERS WHICH SUGGEST LESS CLOUDS AND WARMER TEMPS WEST. SHOULD SEE DRY WEATHER WITH A WARMING TREND WEDNESDAY INTO MOST OF THURSDAY BEFORE SOUTHWEST LOW BEGINS TO INFLUENCE THE AREA. APPEARS AT THIS TIME...BEST CHANCES FOR RAIN WILL BE FRIDAY INTO SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 51 57 42 66 / 50 30 10 0 HOBART OK 47 59 39 69 / 30 10 10 0 WICHITA FALLS TX 53 61 43 68 / 30 10 10 0 GAGE OK 40 60 32 68 / 20 10 10 0 PONCA CITY OK 48 55 39 66 / 60 40 10 0 DURANT OK 60 64 47 69 / 40 20 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && SIX
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CDT MON APR 24 2006
OKZ004>048-050>052-TXZ083>090-251200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
145 PM CDT MON APR 24 2006
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ACROSS PARTS OF CENTRAL AND WESTERN OKLAHOMA...AND A
SLIGHT RISK ACROSS MUCH OF SOUTHERN OKLAHOMA AND PARTS OF WESTERN
NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS NORTHWEST OF A LINE FROM SEMINOLE...TO
PAULS VALLEY...TO DUNCAN...TO NEAR THE RED RIVER SOUTH OF ALTUS. THE
SLIGHT RISK EXTENDS FURTHER SOUTH ACROSS ALL OF WESTERN NORTH TEXAS
AND THE REMAINDER OF SOUTHERN OKLAHOMA. IT APPEARS A COLD FRONT WILL
MOVE THROUGH FAR WESTERN OKLAHOMA...INCLUDING WOODWARD AND ELK
CITY...BEFORE STORMS CAN DEVELOP.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH MIDNIGHT...THOUGH A FEW STORMS WILL OCCUR EARLIER IN
NORTHERN OKLAHOMA.
IMPACTS...
THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING HAIL
NEAR THE SIZE OF BASEBALLS AND WIND GUSTS TO 75 MPH. TORNADOES WILL
ALSO BE POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING. PERSONNEL IN AND NEAR THE MODERATE RISK AREA
SHOULD BE READY FOR A SIGNIFICANT SEVERE WEATHER EPISODE....AND
LISTEN CLOSELY FOR WEATHER UPDATES THROUGHOUT THE DAY.
DISCUSSION...
A COMPLEX MIX OF BOUNDARIES WILL BE PRESENT TO INITIATE STORMS THIS
AFTERNOON. A DRY LINE WILL MOVE EAST INTO WESTERN NORTH TEXAS AND
SOUTHWESTERN OKLAHOMA THIS AFTERNOON...WHILE A STRONG COLD FRONT
MOVES SOUTHEAST INTO NORTHWESTERN OKLAHOMA. SOUTH WINDS WILL
CONTINUE TO DRAW MOIST AND UNSTABLE AIR NORTHWARD AHEAD OF THESE
BOUNDARIES. BY MID AFTERNOON...THE FRONT AND DRY LINE ARE EXPECTED
TO INTERSECT NEAR THE RED RIVER SOUTH OF ALTUS...WITH THE COLD FRONT
EXTENDING NORTHEASTWARD TO NEAR WAYNOKA AND THE DRYLINE EXTENDING
SOUTH TO NEAR QUANAH AND MUNDAY TEXAS. FINALLY...AN OUTFLOW BOUNDARY
FROM MORNING THUNDERSTORMS WILL LIE FROM NEAR
WAYNOKA...SOUTHEASTWARD TO NEAR GUTHRIE AND CHANDLER.
A CAPPING INVERSION WILL LIMIT THUNDERSTORM DEVELOPMENT ALONG THE
BOUNDARIES UNTIL MID AFTERNOON WHEN TEMPERATURES AT THE SURFACE WILL
WARM ENOUGH TO BREAK THE INVERSION. ONCE STORMS DEVELOP THEY WILL
BECOME SEVERE QUICKLY AS THEY MOVE TO THE EAST AT ABOUT 25 MPH. THE
MOST LIKELY AREA FOR STORMS TO DEVELOP WILL BE ALONG THE COLD FRONT
AND OUTFLOW BOUNDARY...WITH STORMS MORE SCATTERED ALONG THE DRYLINE.
IF THESE STORMS DEVELOP AS DISCRETE CELLS... RATHER THAN A SOLID
LINE OF STORMS... VERTICAL WIND SHEAR WILL FAVOR DEVELOPMENT OF
SUPERCELLS. THESE STORMS WOULD THEN HAVE A HIGHER POTENTIAL TO
PRODUCE TORNADOES... VERY LARGE HAIL... AND DAMAGING STRAIGHT LINE
WINDS. THE STORMS WILL LIKELY REMAIN SEVERE THROUGH AT LEAST LATE
EVENING... AND THEN ORGANIZE INTO A LARGER LINE OR CLUSTER AS THEY
TURN SOUTHEAST ACROSS CENTRAL AND EASTERN OKLAHOMA THROUGH AROUND
MIDNIGHT.
TORNADO POTENTIAL WILL DEPEND ON WHETHER SURFACE WINDS CAN BACK TO A
MORE SOUTHEASTERLY DIRECTION AHEAD OF ANY DEVELOPING STORMS... AND
WHETHER THE STORMS CAN REMAIN DISCRETE. THE MOST LIKELY AREA FOR
BACKED LOW-LEVEL WINDS...AND STRONGER LOW-LEVEL WIND SHEAR FAVORABLE
FOR TORNADOES... WILL BE ACROSS THE MODERATE RISK AREA...
PARTICULARLY NORTHERN AND CENTRAL OKLAHOMA BETWEEN 4 PM AND 9 PM.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.
OTHER HAZARDOUS WEATHER...
A RED FLAG WARNING IS IN EFFECT FOR MUCH OF SOUTHWESTERN OKLAHOMA
AND WESTERN PARTS OF NORTH TEXAS. SHIFTING WINDS ASSOCIATED WITH THE
STRONG COLD FRONT THIS AFTERNOON AND TONIGHT WILL RESULT IN
DIFFICULT FIREFIGHTING CONDITIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF RAIN AND
THUNDERSTORMS FRIDAY AND SATURDAY.
OTHER HAZARDOUS WEATHER...
UNSEASONABLY COLD CONDITIONS MY RESULT IN AREAS OF FROST TUESDAY
NIGHT AND WEDNESDAY MORNING ACROSS PARTS OF WESTERN AND NORTHERN
OKLAHOMA. LOCAL FREEZE CONDITIONS WILL BE POSSIBLE WEDNESDAY
MORNING... ESPECIALLY ACROSS FAR NORTHWEST OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1009 AM CDT MON APR 24 2006 OKZ020-241530- PAYNE OK- 1014 AM CDT MON APR 24 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN PAYNE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF CUSHING AT 1014 AM CDT...MOVING EAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1038 AM CDT MON APR 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL 2 S PERKINS 35.94N 97.03W
04/24/2006 E0.75 INCH LINCOLN OK EMERGENCY MNGR
&&
JLP/JHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1043 AM CDT MON APR 24 2006 OKZ008-241615- KAY OK- 1043 AM CDT MON APR 24 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY. A LARGE AREA OF STRONG THUNDERSTORMS WILL PRODUCE SOME SMALL HAIL AND VERY HEAVY RAIN OVER NORTHEAST KAY COUNTY...FROM THE NEWKIRK AREA NORTH AND EAST. THE STORMS WILL MOVE EAST-NORTHEAST AT 25 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1045 AM CDT MON APR 24 2006 OKZ020-026-241615- PAYNE OK-LINCOLN OK- 1045 AM CDT MON APR 24 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN LINCOLN AND PAYNE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF RIPLEY AT 1045 AM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 300 PM CDT MON APR 24 2006 OKZ012-242015- GARFIELD OK- 300 PM CDT MON APR 24 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF DRUMMOND AT 300 PM CDT...MOVING NORTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 312 PM CDT MON APR 24 2006 OKZ006-011-242030- ALFALFA OK-MAJOR OK- 312 PM CDT MON APR 24 2006 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND MAJOR COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF HELENA AT 312 PM CDT...MOVING NORTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
The Vance AFB radar (KVNX), 59 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
48 hail, 7 thunderstorm wind, 3 tornado. Local standard time, as filed.
Hail was observed on Highway 60.
Hail was observed near the intersection of Highway 33 and Western Road.
Hail was observed on the west side of town.
A cyclonic tornado touched down 5.5 miles west of El Reno mainly moving east-northeast on the evening of April 24. This tornado and an anti-cyclonic tornado that began a few minutes later (see tornado entry that began at 1830 CST) were on the ground simultaneously for several minutes. The first tornado traveled slowly, and mainly through open farm land. However, damage was found, during a storm survey, to a small grove of trees just southwest of the intersection of Elm Road and Chiles Road that occurred around 1830 CST. This was the only damage found, other than a possible path through the vegetation (grass/wheat) just to the west of the trees about 1/2 mile west of the road. A local farmer stated that the tornado also passed through some freshly dug up soil, just south of the Brad Baker household, just south of Interstate 40. This caused a slight jog to the south in the path before the tornado finally dissipated. Storm chasers stated that the main condensation funnel appeared to dissipate around 1832 CST, but a "dental floss" rope was seen as late as 1838 CST.
This unusual anti-cyclonic tornado touched down 5.1 miles southwest of El Reno while another cyclonic tornado (see tornado entry that began at 1823 CST) was still moving across part of the area west of El Reno. These two tornadoes were observed, by numerous storm chasers and 3 media helicopters, moving across the area simultaneously for several minutes before the initial tornado dissipated while the anti-cyclonic tornado continued. The anti-cyclonic tornado moved quickly to the east-southeast. The most significant tornado damage that occurred on April 24 was by the second tornado when it moved through the El Reno Regional Airport (KRQO) which is located southwest of town. A storm survey of the airport showed that the damage was confined to two large hanger buildings, one of which was brand new, that were constructed mainly from tin, sheet metal panel walls on rigid metal frame. The damage was confined to only the metal panel walls and metal seam roof, with no observed damage to the rigid metal frame. Some interior "walls" were damaged, but these were not part of the rigid load-bearing construction, and hanging from the rigid frame and not anchored to the foundation. Ten aircraft, some of which were vintage planes, were also damaged inside the hangars, with 5 planes declared a complete loss. In addition to the numerous videos, there was also some evidence of anti-cyclonic swirls in sprayed aircraft oil. The two structures were estimated at about $1 million. The damage to the airplanes were estimated from $35,000-$225,000 each for an estimated total loss of $500,000 to aircraft at the airport. The total damage to the El Reno Regional Airport was approximately $1.5 million.
Hail was observed at Highway 74 and 51.
Wind gust was measured by the Oklahoma mesonet.
Hail was reported at Interstate 40 and Banner Road.
A small building used at the entrance of Tumbleweed Dance Hall and Concert Arena to check IDs, etc. was blown over into a chain-link fence.
A pole barn under construction, near the intersection of 6th Street and Country Club, was lifted and thrown over 8 city blocks.
Hail was observed at the intersection of 6th Street and Country Club.
Hail was observed along Interstate 44.
Hail was observed on the west side of town.
A tornado that was observed by several storm chasers and spotters touched down near Randlett on the evening on April 24,2006. Video showed that the tornado began as a dust whirl on the ground with no condensation funnel for the first few minutes. A condensation funnel eventually developed from cloud base to the ground and was described as a fat stove-pipe at times. This tornado crossed the Red River into Clay County Texas at 1938 CST (see west north Texas tornado entry) before dissipating. The tornado caused some damage in Oklahoma. A meteorologist at Sheppard Air Force Base in Wichita Falls, Texas did a survey of the damage. Numerous hardwood, mainly elm, trees were snapped or uprooted, with large limbs also downed. One large elm tree, about 2.5 foot in diameter, was snapped about 4 feet above the ground. One large tree was partially debarked. Power poles were also snapped. A few calves were also missing.
Nickel to quarter size hail was reported.
A pole barn on West 26th Street was damaged with debris scattered for about 250 yards.
Ten to twelve inch diameter hickory, red oak, and elm tree limbs were snapped.
Many live oak trees, approximately 1.5 to 2 foot in diameter, were twisted and broken off about 8 feet above the ground. The trees were downed in approximately a 30 to 40 square foot area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2006Every state in 2006This day in weather historyThe tornado archive for Oklahoma, 2006Warnings in Oklahoma, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500682, 5500683, 5500684, 5500685, 5500686, 5500762, 5500687, 5500688, 5500689, 5500690, 5500691, 5500692, 5500693, 5500694, 5500695, 5500696, 5500697, 5500698, 5500699, 5500700, 5500701, 5500702, 5500703, 5500736, 5500737, 5500738, 5500739, 5500761, 5500821, 5500740, 5500741, 5500822, 5500742, 5500743, 5500744, 5500745, 5500746, 5500890, 5500764, 5500820, and more.